New York, 2024Damaging Winds in New York, August 11, 2024
August 11, 2024 · NWS BGM · 4 events in 1 county or zone
A disturbance moving through the region triggered the development of showers and isolated thunderstorms across Central New York. Despite limited instability, there was adequate wind shear for storm organization.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $14,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A disturbance moving through the region triggered the development of showers and isolated thunderstorms across Central New York. Despite limited instability, there was adequate wind shear for storm organization. With temperatures warming into the 70s and cold air aloft, the setup was enough for storm development. One storm became severe leading to several reports of trees and wires down across Oneida County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 11, 1:48 PM EST, 2 hours 19 minutes earlier.
Area forecast discussion, Aug 11, 1:48 PM EST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
248 PM EDT Sun Aug 11 2024
.SYNOPSIS...
Upper level low pressure will lead to rain showers and isolated
thunderstorms over central New York this afternoon and tomorrow
afternoon. Below average high temperatures will be in place
through Tuesday. Surface high pressure moves overhead midweek
with warmer temperatures.
&&
.NEAR TERM /THROUGH MONDAY NIGHT/...
220 PM Update...
An upper level trough centered to the NNW of our CWA will be the
main weather driver today. A pretty cool airmass for this time
of year is moving over CNY, with 850mb temps around 6-7C.
Surface heating into the 70s combined with the cool temps aloft
and vorticity advection from the trough are allowing for
scattered rain showers to develop across the western portion of
the CWA, moving to the east. This will continue through the
afternoon hours, with most of the showers south of the Mohawk
Valley dissipating by the early evening. Currently, there is no
thunder in these storms, but that should change as we see
surface heating increase over the next hour or so, which should
allow for strong enough low level lapse rates to get some weak
convection going. 0-6km bulk shear is around 40kts, which is
enough to organize convective showers, but we are seeing CAPE
below 500 j/kg so strong storms are not expected.
Flow will switch from SWerly to more westerly tonight, which
will allow for scattered lake effect showers to stream along
and north of the Mohawk Valley. A weak shortwave moving through
Lake Ontario could kick off some showers south of the valley
tonight, but confidence in this is low. Temps will fall into the
mid 50s tonight.
Flow becomes NWerly tomorrow morning as the upper level trough
slides east of the CWA. This will push lake effect showers south
of the Mohawk into CNY, reaching the Southern Tier by the
afternoon. These showers will dissipate in the late
afternoon/early evening as we loose surface heating. High
pressure builds in from the west behind the departing trough.
Temps on Monday will be the coolest of the week, with highs
topping out in the upper 60s to mid 70s.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
245 PM Update:
Overall, rather quiet weather is expected for the short term
period. Northwest flow on Tuesday will bring seasonably cool
weather on Tuesday with highs in the 70s. Cannot rule out a
stray afternoon shower, but chances are that the day remains
completely dry. A weak shortwave may spark a few isolated
showers or thunderstorms Wednesday afternoon, but again, the
majority of the day will likely be dry with high pressure
remaining in control. Temperatures will be a bit warmer on
Wednesday with highs in the upper 70s to lower 80s.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
300 PM Update:
The quiet weather pattern continues through most of the
remainder of the week, but more active weather may return by
next weekend. Like earlier in the week, a few diurnally-driven
showers will be possible Thursday and Friday, but most of the
day should remain dry. By Saturday, the upper level pattern
becomes more amplified as a trough and associated frontal
system approaches the region. This will bring a chance for some
scattered showers and thunderstorms for Saturday and Sunday.
Temperatures will be near normal for this time of the year
through the long term period with highs mainly in the upper 70s
to lower 80s and lows in the upper 50s to lower 60s.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Scattered showers moving in from the west will bring temporary
MVFR visby to ITH/BGM/SYR/RME this afternoon. Showers should
dissipate in the early evening, leaving VFR conditions across
all terminals through the overnight hours. There is some signals
for fog at ELM tonight, but thinking is that winds at and just
above the surface will be too strong to allow fog to develop.
Winds shift to more NW tonight, pushing a MVFR cloud deck into
RME and SYR in the morning hours. It may reach ITH, especially
if winds line up right to get flow off Cayuga Lake, but
confidence in this wasn't high enough to include it in the TAFs.
AVP will remain VFR through the period.
.Outlook...
Monday afternoon through Thursday...Mainly VFR; isolated
showers and afternoon thunderstorms at times.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...DK/JTC
NEAR TERM...JTC
SHORT TERM...BJG/MPK
LONG TERM...BJG/MPK
AVIATION...JTC
Hazardous weather outlook, Aug 11, 2:52 PM EST, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
352 PM EDT Sun Aug 11 2024
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-122000-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
352 PM EDT Sun Aug 11 2024
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 11, 3:08 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Binghamton NY
408 PM EDT Sun Aug 11 2024
NYZ018-112045-
Onondaga NY-
408 PM EDT Sun Aug 11 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ONONDAGA COUNTY
THROUGH 445 PM EDT...
At 408 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lysander, or near Fulton, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lysander, Baldwinsville, and Euclid.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4324 7617 4322 7609 4319 7609 4317 7648
4322 7647 4323 7630 4320 7628 4320 7627
4322 7626 4324 7627 4320 7622 4322 7620
4327 7621
TIME...MOT...LOC 2008Z 267DEG 30KT 4326 7643
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BTLThunderstorm Wind, Oneida
- When
- August 11, 4:07 PM EST
- Where
- Oneida County, 1.45 mi WSW of Mc Connellsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 43.275, -75.728
Strong thunderstorm winds knocked down trees and wires.
Thunderstorm Wind, Oneida
- When
- August 11, 4:20 PM EST
- Where
- Oneida County, 0.37 mi E of Rome Becks Grove Arp
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 43.270, -75.593
Strong thunderstorm winds knocked down trees and wires on Clock Road.
Thunderstorm Wind, Oneida
- When
- August 11, 4:20 PM EST
- Where
- Oneida County, 0.26 mi W of Lee
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 43.280, -75.585
Strong thunderstorm winds knocked down multiple trees on property.
Thunderstorm Wind, Oneida
- When
- August 11, 4:21 PM EST
- Where
- Oneida County, 1.06 mi ESE of Rome Becks Grove Arp
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 43.263, -75.581
Strong thunderstorm winds knocked down trees and wires on Humaston Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 11 to 13, 20242 deaths · 1 event
- Excessive Heat and Heat in Oklahoma, August 11 to 16, 2024202 events
- Rip Current in New York, August 11, 20241 death · 1 event
- Rip Current in Puerto Rico, August 11, 20241 death · 1 event
- Flash Flooding and Flood in Oklahoma, August 11, 2024$335,000 · 61 kt wind · 24 events
- Flash Flooding and Debris Flows in California, August 11, 2024$110,000 · 0.5 in hail · 10 events
- Flash Flood in Washington, August 11 to 12, 2024$103,000 · 1 event
- Hail and Damaging Winds in New York, August 11, 2024$22,000 · 1 in hail · 12 events
- Excessive Heat and Heat in Texas, August 11 to 16, 202424 events
- Tornado and Hail in Colorado, August 11, 20243 in hail · 14 events
- Hail and Damaging Winds in Kansas, August 11, 20242 in hail · 12 events
- Hail and Damaging Winds in Nebraska, August 11, 2024$1,000 · 1.5 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1209123, 1209124, 1209126, 1209125.